Alert archive / California / Areal Flood Warnings in 2019

Areal Flood Warning 13, NWS Eureka, CA

February 28, 2019Mendocino County, California

NWS Eureka, CA issued this areal flood warning at Feb 28, 2019, 4:17 AM PST for Mendocino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2019, 4:17 AM PST (12:17 UTC)
Expired
Feb 28, 2019, 6:25 AM PST
In force
2 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 157 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WGUS46 KEKA 281217
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
417 AM PST THU FEB 28 2019

CAC045-281815-
/O.NEW.KEKA.FA.W.0013.190228T1217Z-190228T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mendocino CA-
417 AM PST THU FEB 28 2019

The National Weather Service in Eureka California has issued a

* Flood Warning for Small Streams in...
  Southwestern Mendocino County in northwestern California...

* Until 1015 AM PST.

* At 415 AM PST local law enforcement continues to report Hwy 1 
  is closed due to flooding just north of Point Arena. 

* Additional roads may be flooded, never drive through flooded 
  roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3892 12373 3895 12374 3899 12370 3905 12369
      3920 12377 3930 12379 3936 12383 3936 12382
      3945 12382 3956 12377 3963 12378 3963 12348
      3878 12345 3878 12350 3876 12352

$$

MKK
1 follow-up statement
607 
WGUS86 KEKA 281425
FLSEKA

Flood Statement
National Weather Service Eureka CA
625 AM PST THU FEB 28 2019

CAC045-281434-
/O.CAN.KEKA.FA.W.0013.000000T0000Z-190228T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mendocino CA-
625 AM PST THU FEB 28 2019

...THE FLOOD WARNING FOR SMALL STREAMS HAS BEEN CANCELLED FOR
SOUTHWESTERN MENDOCINO COUNTY...

Flood waters have and are no longer expected to pose a threat to 
life or property. Please continue to heed any road closures.

LAT...LON 3892 12373 3895 12374 3899 12370 3905 12369
      3920 12377 3930 12379 3936 12383 3936 12382
      3945 12382 3956 12377 3963 12378 3963 12348
      3878 12345 3878 12350 3876 12352

$$

MKK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this areal flood warning went out at Feb 27, 2:20 PM PST, 13 hours 57 minutes earlier.

Area forecast discussion, Feb 27, 2:20 PM PST, 13 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
220 PM PST Wed Feb 27 2019

.SYNOPSIS...Rain showers will diminish in coverage and intensity
over northwest California through this evening, but remain
in the forecast into Friday. Another rain producing storm system
is expected this weekend, followed by drier weather early next
week.

&&

.DISCUSSION...Moist, deep-layer southwest flow continues to
support widespread shower activity across northwest California
this afternoon as a broad, closed upper low remains anchored off
of the Washington coast. Rain rates have decreased across the area
today as the best forcing moves off to the east and PWAT values
fall below half an inch (about 1.5 standard deviations below
climo). Snow showers have also diminished in intensity across
northern portions of Trinity County as snow levels begin to rise
with the loss of localized dynamic cooling effects. This allowed
for the Winter Storm Warning to be cancelled earlier this morning.
Showers will also begin to wind down in coverage this evening,
allowing the various hydrological concerns to begin to slowly
trend downward across the area. Refer to the Hydrology section
below as well as the latest flood products for details on impacts.

After shower activity winds down this evening, scattered light to
moderate showers will remain possible through Friday as the upper
low gradually weakens into an open trough and drops southward
along the WA/OR coast. This will pave the way for another system
to move into the area this weekend. /CB

&&

.LONG TERM...Beyond Friday, another upper trough and associated
surface low are forecast to move east across northern CA this
weekend. At this time, the most likely location for moderate
rainfall accumulations is expected to be in Mendocino County, with
lighter totals north across the remainder of the EKA CWA. Upper
heights are then forecast to rise early next week, which will
favor a period of drier weather, followed by another round of wet
unsettled weather during the middle of next week. /JMG

&&

.AVIATION...A passing very wet storm system and the associated
fluctuating frontal boundary delivered a soaking to area
airports/airfields. By early afternoon conditions were generally
improving and rain/showers were on the decline. MVFR-IFR
conditions persisted through the morning. However Cigs and VIS
have lifted across the area except around Humboldt Bay to ACV
where mostly low MVFR Cigs and VIS continued into early afternoon.
/TA

&&

.MARINE...Light northerly winds will persist across the coastal
waters through Thursday morning before shifting to the south at
about 5 to 15 kts for Thursday ahead of a weak front passing
offshore. This will support generally calm short period seas for
the next few days as a series of long to mid period NW swells
become the dominant wave group. Seas are therefore expected to
remain sub Small Craft Advisory level into the weekend. /CB

&&

.HYDROLOGY...Areal flood concerns will persist into this evening
as the heaviest shower activity begins to taper off across the
area. A multitude of Watch and Warning products remain in effect
until 5 PM this evening across Humboldt and Mendocino as well as
southern Trinity Counties. Will need to reevaluate over the course
of the evening as to whether extensions will be warranted on those
specific areal flood products. Meanwhile, main stem rivers are
generally peaking as of about 2 PM this afternoon across Humboldt
County, with the Navarro and Russian Rivers already on their way
down but still in flood stage across Mendocino County. These
rivers are both forecast to recede below flood stage later this
evening. The Mad River at Arcata is also forecast to fall below
flood stage later this afternoon, however the Eel River at
Fernbridge will likely remain in flood stage until early Thursday
morning. A number of area rivers will remain in monitor status
into the day Thursday. /CB

&&

.BEACH HAZARDS...A long period west-northwest swell is forecast
to move across the coastal waters during Thursday. This swell
combined with weakening surface winds and subsiding short period
seas will yield a threat for sneaker waves along area beaches from
Thursday morning through Thursday evening. /JMG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from 10 PM PST this evening through
     Thursday evening for CAZ101-103-104-109.

     Flood Watch until 5 PM PST this afternoon for CAZ103>106-108>113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 3
	 PM Thursday to 9 AM PST Friday for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 27, 2:17 PM PST, 14 hours before
Hazardous Weather Outlook
National Weather Service Eureka CA
217 PM PST Wed Feb 27 2019

CAZ103>106-108>113-282230-
Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
217 PM PST Wed Feb 27 2019

...FLOOD WATCH IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect. Periods of light to moderate
rain will continue through this afternoon. Flooding of main stem
rivers, small streams, and urban areas will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-102-107-282230-
Coastal Del Norte-Del Norte Interior-Northern Trinity-
217 PM PST Wed Feb 27 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 4:24 PM PSTAreal Flood WarningEKAMendocino12 hr
Feb 27, 4:50 PM PSTAreal Flood WarningEKAHumboldt, Mendocino, Trinity12 hr
Feb 27, 5:01 PM PSTAreal Flood WarningEKADel Norte, Humboldt, Trinity12 hr
Feb 28, 3:56 AM PSTFrost AdvisoryEKAMendocino28 hr
Feb 28, 3:56 AM PSTFreeze WarningEKAMendocino28 hr

Nearby

Areal Flood Warnings in California, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.